Alert archive / North Carolina / Special Weather Statements in 2021

Special Weather Statement, NWS Newport/Morehead City, NC

May 7, 2021Jones County, Lenoir County, North Carolina

NWS Newport/Morehead City, NC issued this special weather statement at May 7, 2021, 4:57 PM EDT for Jones County, Lenoir County, North Carolina. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 7, 2021, 4:57 PM EDT (20:57 UTC)
Expired
May 7, 2021, 5:45 PM EDT
In force
48 min
Issued by
NWS Newport/Morehead City, NC

Counties Jones County, NC, Lenoir County, NC

The radar

The Morehead City radar (KMHX), 65 km from the middle of the area, began a volume at 20:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 9.0 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2021-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2021-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -127 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
-138 J/kg
Mixed-layer LCL
954 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
-127 m²/s²
0-3 km storm-relative helicity
-25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

541 
WWUS82 KMHX 072057
SPSMHX

Special Weather Statement
National Weather Service Newport/Morehead City NC
457 PM EDT Fri May 7 2021

NCZ091-092-193-072145-
Jones-Lenoir-Northern Craven-
457 PM EDT Fri May 7 2021

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL JONES...CENTRAL
LENOIR...WEST CENTRAL CRAVEN AND NORTHEASTERN ONSLOW COUNTIES...

At 456 PM EDT, a strong thunderstorm was located near Kinston, moving
southeast at 35 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Kinston, Phillips Crossroads, Deep Run, Comfort, Tuscarora, Pleasant
Hill, Wyse Fork, Kinston Regional Jetport, Dover, Sandy Bottom, Cove
City and Trenton.

If outdoors, consider seeking shelter inside a building.

LAT...LON 3536 7762 3516 7714 3493 7732 3494 7733
      3493 7736 3515 7777
TIME...MOT...LOC 2056Z 302DEG 31KT 3522 7761 

$$

26

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this special weather statement went out at May 7, 4:30 PM EDT, 27 minutes earlier.

Area forecast discussion, May 7, 4:30 PM EDT, 27 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
430 PM EDT Fri May 7 2021

.SYNOPSIS...
A cold front will push through the area tonight from the west.
High pressure then builds in tomorrow, and moves offshore Sunday.
A cold front will cross the region late Monday, with cooler
high pressure moving in mid week.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
As of 320 PM Fri...As a weak area of low pressure continues to
move off the coast, a cold front approaches from the west, with
additional showers and thunderstorms developing on or ahead of
it. Will continue high chance and likely PoPs this afternoon and
evening as this line of showers and storms pushes through the
area to the coast.

Behind the front winds will turn to the west and increase, and
skies will clear rapidly tonight. Cooler high pressure will move
in overnight, and winds will slowly calm overnight. Expect good
radiational cooling, with some spots decoupling inland, and have
lows dropping into the the mid to upper 40s across most inland
spots, with temps remaining in the 50s along the beaches and
OBX.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH 6 PM SATURDAY/...
As of 350 PM Fri...High pressure will remain ridging into the
area from the SW tomorrow, while an upper trough passes by to
the north. This will increase the gradient over Eastern NC,
leading to gusty westerly winds 20-30 mph. Much drier air will
also filter into the area, and combine with low fuel moistures
to produce dangerous fire weather conditions possible (See Fire
Weather Section below).

Low level heights remain fairly similar, but downsloping flow
may yield temps reaching the low to mid 70s.

&&

.LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/...
As of 415 PM Fri...A dry weekend is forecast before a strong
front approaches and crosses the region late Monday into
Tuesday. High pressure builds in from the north through midweek,
encouraging the development of a late-season CAD event. Another
coastal low could impact the Carolinas at the end of the
period.

Saturday Night and Sunday...After a weak backdoor front passes
through the area Saturday night, southwesterly flow will
increase gradually Sunday ahead of an approaching frontal
system. Consequently, highs rise back into the low 80s for most
inland locales. A surge of 25-30 mph winds over the coastal
waters translates to a breezy Sunday night for OBX.

Monday through Thursday...Guidance in reasonable agreement next
front will approach the Carolinas Monday morning and cross the
CWA late in the day, bringing an increased chance of showers and
storms. With better run-to-run consistency now introduced
likely PoPs to the forecast. Highs will be the highest in the
period, climbing into the mid to upper 80s.

The front will cross the region by Tuesday morning and stall
over the Gulf States through midweek as high pressure builds in
from the north. There is an increasing signal in long term
guidance for a late-season cold air dam to develop and adjusted
temperatures down considerably Wed/Thu as NBM is usually several
degrees too warm for these features.

Another coastal low may impact the region at the end of the
period, although as is typical details are sparse with poor
model agreement. Kept at least chance PoPs in the forecast,
leaning towards a more consistent ECMWF.

&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
SHORT TERM /Through Tomorrow Afternoon/...
As of 415 PM Fri..Mostly VFR conditions are expected through
the short term. Scattered convection this afternoon and evening
could bring temporary sub-VFR conditions as a cold front crosses
the region. Thereafter, skies will clear with VFR conditions
remaining. Tomorrow, skies remain mostly clear, with winds
becoming westerly and gusty in the afternoon.

LONG TERM /Sat through Tuesday/...
As of 310 AM Fri...High confidence in VFR conditions for the
weekend with high pressure passing to our south. Next cold front
crosses the terminals Monday with brisk SW winds likely gusting
20-25 at times in the afternoon. Scattered showers and tstorms
will bring localized areas of sub-VFR conditions.

&&

.MARINE...
SHORT TERM /Through Tomorrow/...
As of 420 PM Fri...Winds are expected to increase this evening
ahead of and behind a cold front. Small craft advisories are
set to go into effect for the coastal waters south of Oregon
Inlet as well as the Pamlico Sound later this evening.

Winds will become NW 20-25 kts late this evening through most of
tonight, before subsiding slightly to W 10-20 kts tomorrow
morning. As the gradient pinches between high pressure to the
SW and low pressure to the NE, winds will pick back up again
tomorrow, becoming WSW 15-25 kts, with gusts close to 30 kts.
Seas will be 2-3 ft this evening, and then increase to 3-5 ft
through tomorrow morning. By tomorrow afternoon, seas increase
to 4-6 ft across the southern and central waters.

LONG TERM /Saturday Night through Tuesday/...
As of 410 PM Fri...High pressure shifts south of the waters and
offshore Sunday, with winds surging out of the SW late Sunday
and all of Monday ahead of the next approaching cold front. SCA
conditions are likely, and with a prolonged fetch seas will
build up to 6-8 feet Monday. Front sweeps offshore late Monday
night into Tuesday, resulting in winds veering northerly and
weakening through Tuesday. SCA conditions should come to an end
sometime Tue morning.

&&

.FIRE WEATHER...
As of 400 PM Fri...Critical fire weather conditions are likely
to develop tomorrow. A combination of gusty westerly winds 20 to
30 mph, low relative humidities 20 to 30 percent, and very dry
fuel moistures will lead to increased fire danger conditions
across Eastern North Carolina.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...None.
MARINE...Small Craft Advisory from 8 PM this evening to 10 PM EDT
     Saturday for AMZ152-154.
     Small Craft Advisory until 8 PM EDT Saturday for AMZ156-158.
     Small Craft Advisory until 10 PM EDT Saturday for AMZ135.

&&

SYNOPSIS...MHX
NEAR TERM...SGK
SHORT TERM...SGK
LONG TERM...MS
AVIATION...SGK/MS
MARINE...SGK/MS
FIRE WEATHER...MHX
Hazardous weather outlook, May 7, 4:07 AM EDT, 12 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
407 AM EDT Fri May 7 2021

NCZ029-044>046-079>081-090>092-094-193>196-198-199-204-080815-
Martin-Pitt-Washington-Tyrrell-Greene-Beaufort-Mainland Hyde-Duplin-
Lenoir-Jones-Pamlico-Northern Craven-Southern Craven-West Carteret-
East Carteret-Inland Onslow-Coastal Onslow-Ocracoke Island-
407 AM EDT Fri May 7 2021

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

Scattered to numerous showers and few thunderstorms are expected
today ahead of a cold front. A couple of the storms could become
strong to marginally severe with hail and gusty winds. The threat for
stronger storms will be from mid morning to late afternoon.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ047-203-205-080815-
Mainland Dare-Northern Outer Banks-Hatteras Island-
407 AM EDT Fri May 7 2021

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, May 7, 4:26 PM EDT, 31 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
426 PM EDT Fri May 7 2021

NCZ091-072100-
Lenoir-
426 PM EDT Fri May 7 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN GREENE AND LENOIR
COUNTIES...

At 425 PM EDT, a strong thunderstorm was located near Walnut Creek,
or near Goldsboro, moving southeast at 30 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Kinston, La Grange, Deep Run, Dawson, Graingers, Institute, Kinston
Regional Jetport and Sandy Bottom.

If outdoors, consider seeking shelter inside a building.

LAT...LON 3536 7782 3537 7780 3537 7777 3538 7770
      3537 7770 3535 7768 3535 7764 3537 7762
      3535 7748 3508 7761 3518 7783
TIME...MOT...LOC 2025Z 293DEG 26KT 3536 7788

26
Special weather statement, May 7, 4:57 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
457 PM EDT Fri May 7 2021

NCZ091-092-193-072145-
Jones-Lenoir-Northern Craven-
457 PM EDT Fri May 7 2021

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL JONES...CENTRAL
LENOIR...WEST CENTRAL CRAVEN AND NORTHEASTERN ONSLOW COUNTIES...

At 456 PM EDT, a strong thunderstorm was located near Kinston, moving
southeast at 35 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Kinston, Phillips Crossroads, Deep Run, Comfort, Tuscarora, Pleasant
Hill, Wyse Fork, Kinston Regional Jetport, Dover, Sandy Bottom, Cove
City and Trenton.

If outdoors, consider seeking shelter inside a building.

LAT...LON 3536 7762 3516 7714 3493 7732 3494 7733
      3493 7736 3515 7777
TIME...MOT...LOC 2056Z 302DEG 31KT 3522 7761

26

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 7, 2:51 AM EDTSmall Craft AdvisoryMHX44 hr
May 7, 9:25 AM EDTSpecial Weather StatementMHXDuplin35 min
May 7, 10:38 AM EDTSpecial Marine WarningMHX67 min
May 7, 12:29 PM EDTSpecial Marine WarningMHX61 min
May 7, 4:01 PM EDTFire Weather WatchMHXBeaufort, Carteret, Craven, Dare, Duplin, Greene and 9 more15 hr
May 7, 4:26 PM EDTSpecial Weather StatementMHXLenoir34 min
May 7, 5:34 PM EDTSpecial Weather StatementMHXCraven41 min
May 7, 6:05 PM EDTSpecial Marine WarningMHX40 min
May 7, 6:07 PM EDTSpecial Marine WarningMHX53 min
May 7, 6:09 PM EDTSpecial Weather StatementMHXHyde21 min

Nearby

Special Weather Statements in North Carolina, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.